What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 7:19 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 19, 7:19 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
819 AM EDT Wed Aug 19 2020
.SYNOPSIS...
High pressure will build into the Northeast through the end of the
week as a surface front moves slowly southeastward away from the
region. A series of disturbances may affect the region this weekend
into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The nearly stationary front remains near the Interstate 95
corridor. A shortwave trough approaching from the Great Lakes
region along with a convectively enhanced vorticity maxima
approaching from the Ohio Valley will result in a strengthening
mid-level jet to our northeast as the morning progresses.
Consequently, expect scattered showers and storms to continue
across our region, primarily along and southeast of the front.
However, even northwest of the front, some light rain is
possible. MLCAPE on the order of 1500-2000 J/kg and
unseasonably cool mid- level temperatures combined with deep
layer effective shear of 35-45 kts will support a few stronger
thunderstorms with locally gusty winds and small hail possible.
Locally damaging winds cannot be ruled out as well.
Expect below normal highs mainly around 80 degrees and
continued lower dewpoints making for a pleasant day outside of
any showers and storms. Winds will be mostly light and variable,
but favoring a northerly direction north of the boundary and a
southerly direction south of the boundary.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Convection will dissipate by the evening hours and skies will
clear from north to south as the stalled frontal boundary sags
toward the coast. With relatively lower dewpoints and high
pressure positioning itself just north and west of the area,
expecting a cool night as winds go nearly calm with lows around
50 degrees up north to around 60 degrees in SE PA and southern
NJ to the mid 60s across Delmarva. Will likely see a few
readings in the mid to upper 40s in the typical cool spots in
the higher terrain.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The main forecast concern in the medium-range period is
precipitation chances for the weekend.
The period begins (12z Thursday) with a large-scale trough in
eastern Canada into the far northeastern U.S. with a southern-
stream trough in the Mid-South. Confluent midlevel flow in the
Mid-Atlantic will occur in the wake of a shortwave trough moving
through the Canadian Maritimes and the western Atlantic. A
surface high should build into the Northeast Thursday given the
upper pattern, and the result will be a pleasant day across the
area. A statistical blend of guidance results in forecast highs
near seasonal averages, with dew points expected to be in the
50s and lower 60s (north to south). As the surface high shifts
offshore Thursday night, return flow should promote warm
advection, with low temperatures a few degrees warmer than the
cool readings expected tonight.
The forecast becomes more challenging on Friday as the
southern-stream trough in the Mid-South begins to trudge
northeastward toward the confluent flow in the eastern U.S.
Several small-scale vorticity maxima will emanate from the
larger-scale trough, which will provide modest large-scale lift
in conjunction with daytime heating to produce scattered
convection in much of the eastern U.S. near and just east of the
Appalachians. The question for us will be how far north and east
this convection can develop. Deterministic models generally
depict the possibility of storms into Delmarva and
southeastern Pennsylvania. However, I suspect there will be
lingering effects from the departing surface high (which is
nearly always underplayed by models), so I kept PoPs fairly
modest (slight chances for southeast PA and southern NJ, with
low-end chance PoPs in Delmarva). Expect some nocturnal waning
of the convection on Friday night, followed by another round on
Saturday.
By Saturday, the upper-level trough will likely begin to shear
apart in the downstream confluent flow. Despite the overall
weakening trend, large-scale ascent should increase across the
Mid-Atlantic. Unsurprisingly, models are quite variable with
convective coverage and placement, with the 00z CMC producing a
swath of precipitation in the southern half of the CWA Saturday
night, the 00z GFS farther north, and the 00z ECMWF considerably
drier. Suspect models are exhibiting typical biases here (GFS
too wet, ECMWF too dry, CMC probably too slow/amplified), so
used a model blend for the forecast Saturday and and Saturday
night. Overall result was a gradual spread northeastward of
chance PoPs on Saturday, covering most of the area by Saturday
night.
Model solutions diverge a bit more on Sunday, with the 00z ECMWF
keeping the upper low to the west in an increasingly weakened
state, whereas the 00z GFS effectively shifts it near/east of
the area but with upstream perturbations quick on its heels.
Either solution (with the 00z CMC exhibiting characteristics of
both, as it ejects a strong perturbation eastward Saturday night
before progressing the main trough on Sunday) would bring
continued chances of storms on Sunday, so have maintained chance
PoPs across the area.
The main threat from storms during the weekend would be heavy
downpours, as storm motions would likely be fairly slow and PWs
will be reasonably high. The threat for severe storms seems
limited, given fairly weak shear and modest/thin CAPE profiles.
Northwest flow begins to take shape early next week, with
upstream perturbations likely passing through the region on
Monday in the wake of the sheared upper low. Suspect that
another day of scattered convection is probable, but model
variability is quite high by this point, with the ultimate
results highly dependent on the fate of the upper low this
weekend. Slight-chance PoPs seem appropriate for now.
Model solutions really diverge after Monday, with run-to-run
continuity quite poor, likely owing to uncertainties well
upstream (especially with western North America ridging). Will
maintain a near-climatology PoP forecast on Tuesday, given the
continued northwest flow expected in the Northeast.
The temperature forecast through the medium range will exhibit a
slow warming trend, as heights will generally trend upward
through the period. Expect max and min temps a few degrees above
seasonal averages by early next week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Prevailing VFR with showers and thunderstorms developing
after 12Z for the I-95 terminals and south/east with locally sub-VFR
restrictions possible. Showers and storms will dissipate after 21Z.
Light and variable winds around 5 kts or less. Low confidence in
timing and placement of showers and storms, but high confidence on
them occurring.
Tonight...VFR. Light and variable winds. High confidence.
Outlook...
Thursday and Thursday night...VFR with light and variable winds.
High confidence.
Friday through Sunday...Mainly VFR. However, there will be
several chances of showers and storms through the period, with
brief restrictions possible in their proximity. Additionally,
restrictions may develop at night, especially where rain occurs
(primarily Saturday night). Winds generally south to southwest
up to 10 kt. Confidence is rather low, especially with timing
and placement of storms.
&&
.MARINE...
Conditions are forecast to remain below advisory criteria through
tonight. Initially westerly winds around 5 kts will become northerly
around 10-12 kts overnight. Seas 2-3 feet with a southeasterly
swell.
Outlook...
Thursday through Sunday: Sub-advisory winds/seas expected. There
are chances for multiple rounds of storms Saturday and Sunday,
with strong wind gusts and locally higher waves possible in
their proximity.
Rip Currents...
Light winds and low surf heights around 1-2 feet will result in a
low risk of rip currents Wednesday and Thursday.
&&
.TIDES/COASTAL FLOODING...
Another round of minor (but sub-advisory) tidal flooding
occurred with the overnight high tide. Models are again
advertising some minor but sub-advisory flooding with tonight's
high tide, as astronomical tides will remain quite elevated. No
products are anticipated to be required.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...CMS
Near Term...Johnson/Staarmann
Short Term...Staarmann
Long Term...CMS
Aviation...CMS/Staarmann
Marine...CMS/Staarmann
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Aug 19, 3:08 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
408 AM EDT Wed Aug 19 2020
NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-200815-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
408 AM EDT Wed Aug 19 2020
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-200815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
408 AM EDT Wed Aug 19 2020
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected today. Some of the storms may
produce damaging wind gusts and localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-200815-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
408 AM EDT Wed Aug 19 2020
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New Jersey
and southern New Jersey.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected today. Some of the storms may
produce damaging wind gusts and localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-200815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
408 AM EDT Wed Aug 19 2020
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
Scattered thunderstorms today may produce strong wind gusts and
locally higher waves.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CMS
In the hours before
Special weather statement, Aug 19, 6:44 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
744 AM EDT Wed Aug 19 2020
DEZ003-MDZ020-191230-
Inland Sussex-Caroline-
744 AM EDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUSSEX AND SOUTHEASTERN
CAROLINE COUNTIES...
At 742 AM EDT, a strong thunderstorm was located near Federalsburg,
or 8 miles east of Hurlock, moving east at 20 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Seaford, Laurel, Federalsburg, Bridgeville, Ellendale,
Sycamore, Blades, Greenwood and Bethel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. The heavy rainfall may also cause reduced visibilities, so
use caution if traveling.
LAT...LON 3864 7571 3869 7577 3868 7578 3868 7580
3869 7580 3870 7581 3874 7582 3888 7539
3862 7527 3855 7551 3854 7570
TIME...MOT...LOC 1142Z 250DEG 19KT 3865 7572
NCSpecial weather statement, Aug 19, 7:26 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
826 AM EDT Wed Aug 19 2020
DEZ003-004-191300-
Inland Sussex-Delaware Beaches-
826 AM EDT Wed Aug 19 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUSSEX
COUNTY...
At 826 AM EDT, strong thunderstorms were clustered near Millsboro, or
near Georgetown, moving east at 35 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Georgetown, Millsboro, Lewes, Selbyville, Dagsboro, Millville,
Henlopen Acres, Gumboro, Sycamore, Long Neck, Ocean View, Frankford,
South Bethany and Dewey Beach.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3845 7503 3846 7505 3845 7505 3846 7548
3857 7550 3871 7547 3879 7505 3875 7494
3851 7483 3845 7499
TIME...MOT...LOC 1226Z 260DEG 32KT 3862 7535
NC